Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 16, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 30, 2016, 12:52 PM PDT for Clark County, Nevada. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2016, 12:52 PM PDT (19:52 UTC)
- Expired
- Jun 30, 2016, 1:30 PM PDT
- In force
- 38 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 78 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 1:25 PM PDT | HAIL 0.88 | 1 E Spring Mountain Ran, NV | OFF-DUTY NWS EMPLOYEE REPORTED NICKEL SIZE HAIL NEAR BONNIE SPRINGS. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 2632 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
307 WUUS55 KVEF 301952 SVRVEF NVC003-302030- /O.NEW.KVEF.SV.W.0016.160630T1952Z-160630T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1252 PM PDT THU JUN 30 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 130 PM PDT * AT 1251 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER RED ROCK CANYON...AND MOVING NORTHEAST AT 5 MPH. ANOTHER SEVERE STORM WAS LOCATED OVER KYLE CANYON ROAD NEAR MT. CHARLESTON. * LOCATIONS IMPACTED INCLUDE... RED ROCK CANYON AND KYLE CANYON ROAD PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3634 11562 3638 11535 3599 11529 3597 11557 TIME...MOT...LOC 1951Z 240DEG 5KT 3612 11547 $$ OUTLER
1 follow-up statement
444 WWUS55 KVEF 302013 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 113 PM PDT THU JUN 30 2016 NVC003-302030- /O.CON.KVEF.SV.W.0016.000000T0000Z-160630T2030Z/ CLARK NV- 113 PM PDT THU JUN 30 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT FOR WESTERN CLARK COUNTY... AT 111 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER RED ROCK CANYON...MOVING NORTHEAST AT 5 MPH. OTHER DANGEROUS STORMS ARE LOCATED NEAR SPRING MOUNTAIN RANCH AND KYLE CANYON ROAD ALSO CAPABLE OF PRODUCING QUARTER SIZED HAIL. LOCATIONS IMPACTED INCLUDE... BLUE DIAMOND...RED ROCK CANYON...SPRING MOUNTAINS...LONE MOUNTAIN... SUMMERLIN...MOUNTAINS EDGE...ENTERPRISE...SPRING VALLEY... KYLE CANYON CAMPGROUND...RED ROCK CANYON CAMPGROUND... LOVELL CANYON CAMPGROUND...HILLTOP CAMPGROUND...MOUNTAIN SPRINGS... SPRING MOUNTAIN RANCH AND ROCKY GAP CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3634 11562 3638 11535 3599 11529 3597 11557 TIME...MOT...LOC 2011Z 240DEG 5KT 3613 11544 $$ OUTLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:10 AM PDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 30, 10:10 AM PDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1010 AM PDT THU JUN 30 2016 .SYNOPSIS...Monsoonal moisture will spread up from northern Mexico today and especially Friday leading to increasing coverage of thunderstorms across the Mojave Desert region. Temperatures will trend downward due to the increase in cloud cover. Drier air is expected to work into the region early next week pushing monsoonal moisture east of the area. This will also allow for a warming trend with temperatures about 3 to 5 degrees above normal by Monday. && .UPDATE...It appears we are setting up for a potentially very active afternoon for thunderstorms from Lincoln County down through Clark, eastern San Bernardino and Mohave counties. Widespread south- southeast winds gusting 25-35 mph developed across southern Nevada and the Colorado River Valley this morning with dewpoints down in the mid 50s to lower 60s from Las Vegas southward. The 12Z Las Vegas sounding showed a weak cap just below 700 mb, but we should see convection begin to break that cap by early afternoon. Mixed layer CAPE values of 1500-2000 J/KG exist from central Clark county southward and high DCAPE values from the CO River Valley westward indicate the potential for strong outflows which will likely lead to boundary collisions initiating many thunderstorms later this afternoon and early evening. The latest HRRR indicates this occurring over Lake Mohave, southern Clark and eastern San Bernardino county this afternoon and evening. Pops will be increased for those zones. Moisture will continue to stream up from the south tonight and Friday morning and the general upward trend in thunderstorm chances indicated in the inherited forecast looks good. && .AVIATION...For McCarran...Southeast winds that developed this morning will persist until around noon then shift from the south. Thunderstorm potential this afternoon as increased and could impact the terminal area with strong gusty and erratic winds...especially during the mid to late afternoon hours. For the rest of southern Nevada...northwest Arizona...and southeast California...Thunderstorm coverage will increase over northwest Arizona this afternoon and then develop over portions of Clark, Lincoln, and eastern San Bernardino Counties. Winds will generally be less than 10kts through today, but multiple outflow boundaries are expected to develop this afternoon causing variable shifting winds. && .SHORT TERM...through Saturday night. A few light showers over northern Mohave County will continue to track northeast this morning. These showers have been associated with a weak disturbance moving east through Lincoln County. This feature will continue to track into Utah this morning with showers dissipating around sunset. A few light showers are also possible early this morning across southern Mohave County where an outflow boundary from convection in central Arizona has helped kick off a few showers. The main focus for this afternoon will be the increase in low level moisture across the eastern portions of the forecast area. Current dewpoints throughout Mohave, Clark and eastern San Bernardino Counties are in the 50s and PW values are ranging from 1.00 to 1.50 inches. This moisture combined with instability in place is expected to lead to scattered thunderstorms today across those areas. Thunderstorms could be more organized across Mohave County this afternoon due to a 60kt jet streak developing over western Arizona and then moving north through Mohave County. With 500mb winds around 10kts or less, flash flooding will be a concern with some of the bigger storms. Moisture values look to be unchanged Friday and Saturday with the same areas seeing thunderstorm chances. There is a fairly sharp boundary between moist and unstable and dry and stable which sets up from the eastern Nye County boundary down through eastern San Bernardino County. Little thunderstorm activity is expected west of that line with scattered thunderstorms east. Once again, any storm will be capable of producing flash flooding...although PW values are trending lower on Saturday. Temperatures are expected to remain a few degrees above normal, but with any additional cloud cover afternoon readings could be held down a few degrees. .LONG TERM...Sunday through Wednesday. Models remain consistent with Previous runs showing a significant decrease in moisture on Sunday followed by dry weather areawide Monday through Wednesday. Weak troughing passes through California Sunday and through Nevada Monday, turning the flow more westerly and flushing out the monsoon moisture from our area. This will eliminate rain chances, knock surface dewpoints back down into the 20s and 30s, and also allow temperatures to climb back to several degrees above normal. Longer range models hint at moisture possibly returning around the end of the week, but there is plenty of time to watch this. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather according to standard operating procedures. Flash flooding will be a concern with any thunderstorm today especially across Mohave, Clark, and eastern San Bernardino Counties. && Update/Aviation...Adair Short Term...Gorelow Long Term...Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jun 30, 8:41 AM PDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
841 AM PDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD 3 SW VALENTINE 35.36N 113.69W
06/29/2016 MOHAVE AZ DEPT OF HIGHWAYS
MOHAVE COUNTY ROADS REPORTS THE CLOSURE OF
HACKBERRY ROAD AT TRUXTON WASH. TIMING OF
FLOODING IS ESTIMATED. .
0700 PM FLASH FLOOD 14 NW VALENTINE 35.52N 113.86W
06/29/2016 MOHAVE AZ PUBLIC
MOHAVE COUNTY ROADS REPORTS THE CLOSURE OF
ANTARES ROAD AT TRUXTON WASH. TIMING OF
FLOODING IS APPROXIMATE. .
&&
NWS LAS VEGAS NV
IRIS SYSTEMThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:04 PM PDT | Areal Flood Advisory | VEF | Esmeralda | 3 hr |
| Jun 30, 12:35 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jun 30, 12:59 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jun 30, 1:10 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jun 30, 1:32 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 43 min |
| Jun 30, 2:04 PM PDT | Flash Flood Warning | VEF | Lincoln, Nye | 3 hr |
| Jun 30, 2:26 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jun 30, 2:30 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 60 min |
| Jun 30, 2:42 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 63 min |
| Jun 30, 2:47 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 88 min |
| Jun 30, 2:49 PM PDT | Areal Flood Advisory | VEF | Lincoln | 26 min |
| Jun 30, 2:55 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jun 30, 3:11 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jun 30, 3:51 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jun 30, 4:13 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 69 min |
| Jun 30, 4:52 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 68 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.